Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 6 of 6 Posts

·
Registered
Joined
·
59 Posts
Discussion Starter · #1 ·
Hi....I received a message that you have had experience in adjusting your Lotronex dosage. I am an RN....have asked all the appropriate questions, but haven't received detailed information about this drug. I just started taking it and was instructed by my GI physician to take one tab twice a day. I was afraid of it for awhile so just started it on Tuesday, but only 1/2 tab once a day. I feel like I am drugged.....my head feels like it is swimming most of the time. I had a hard time making it through the day at work the first day I took it. And....I had this horrible "stomach" pain for a few hours. I took 1/2 tab last night before I went to bed, thinking those side effects wouldn't be as bad during the day, but I still feel as if I've taken a million doses of antihistamines. That's the only way I can describe it. I get dizzy if I move too fast......and I'm wondering if you had these same side effects. How did you adjust your dose and was it because of similar side effects or something different. I certainly don't want to give up so quickly on this medication, but I am having a hard time with it and wondering what the best way to take it is. My GI physician really hasn't offered much beyond what he has already said. He gave me the instructions and that was about it. If you have any advice I'd truly appreciate it. Thanks... Michele
 
G

·
Michele,I am a physician w/ IBS-D for many years. I am not particularly afraid to adjust doses, but have been helped by the encouragement of others when it came to persisting with Lotronex.I didn't feel too well on Lotronex initially, chiefly having GI side effects like indigestion, rumbling and even cramping. I cut back to 1/3 tablet twice a day for a week and then went to 1/2 tab twice a day. I still had uneasiness in my gut, but clearly had decreased bowel motility, even C. I thought I was getting headaches from the Lotronex as well.I decided to stop Lotronex, and did so for 3 days when I read a posting from someone who had similar side effects but persisted in taking the Lotronex and found the side effects diminished. At that point I went right on to 1 full tablet twice a day.Since then, about 4 to 6 weeks ago, I have felt generally much better. I still get some indigestion, some headache and rarely cramping. I have also had some aborted IBS attacks with cramps and needing to have several BM's, but without the same urgency as before the med. I also find I am awakening very early in the AM, but am not sure this is the Lotronex.Basically, I decided to hell with it, I'm giving this med a full try; I've found the side effects less bothersome than they were at first, and certainly a lot better than the IBS-D. Many mornings, when I'm expecting my usual cramping, rubling and even attacks, I feel nothing in my gut...it's unbelieveable, because I've gotten so used to having AM symptoms.I'm not yet ready to say I'm better because of the med. because I've had remissions before, but I'm much better, and I think Lotronex is responsible.I hope this helps. Write again if you have more questions.Joe
 
G

·
JoeJoe: I have also wondered about the side effects of Lotronex and wondered if you find it works better than the Questran pills so far. And forgive me, but I forget if you tried the Caltrate, and if so is the Lotronex better than the calcium? I'm on so many prescription meds already that I hate to try any more unless I'm pretty darn sure it will work better than what I've already tried!
 
G

·
Michele,I had a fairly good placebo effect from calcium for about 10-14 days. It does not work for me and I quit it.I took Colestid and it definitely gave me C, and in that way helped my IBS-D, but it was not reliable, as I would still break through with attacks. The Lotronex works well enough that I forget that I have a gut. I admit I still have anxiety about bathroom access, but much less so, and I'm hoping to become desenstitized to that if I have continued success with Lotronex.Joe
 

·
Registered
Joined
·
59 Posts
Discussion Starter · #5 ·
Joe,Thanks for your advice. I actually took it...and increased my Lotronex dose to the full amount of one twice a day. The side effects are still here, but they seem like they are getting better. I still get the rumblings and pain occasionally, but the feeling of my head "swimming" is definitely lessened. I actually had noticed a decrease in the flareups. Mornings are also a bad time for me....probably the worst of any part of the day....and I had not been having as many attacks as before I started it. Then they started to come back full force again, so I thought I probably needed to increase to the prescribed amount. Just needed a little bit of coaxing from someone who has tried it both ways. I have a constant dull headache throughout the day that I never had prior to this drug, but I am hoping that it, too, will go away in time. Calcium did not work well for me, so I stopped taking it quite a long time before I received this. We'll see....I'm up for trying anything that will help this everyday cycle that you are also very familiar with. Have a nice night, and thanks for your input.Michele
 
G

·
Hang in there Michele. The headache will lessen and you should feel better overall. It doesn't hurt that your confidence to go places and do things will build up as well. I've had a headache a few times I started out to someplace, like the golf course, but the headache either went away or stayed mild enough that I could forget it and enjoy myself.Joe
 
1 - 6 of 6 Posts
Top